Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, thanks for your question today. I am Dr. Drew, I am a licensed veterinarian and I'll be happy to help you. The active ingredient in Heartgard, is ivermectin. It is true that high doses of ivermectin can cause some of the neurological signs you are describing -- however, the amount of ivermectin contained in Heartgard is very small, and in general it is extremely safe. I am surprised to hear about this issue occurring, unless there is some sort of interaction going on between the Keppra and the ivermectin, which I suppose is possible. My suggestion at this point is to have him seen by a veterinarian today, so that his neurological status can be assessed accurately, and it can be determined if treatment is needed. Ivermectin can persist in the brain for many days after dosing, so in some cases an intravenous solution known as "Intralipid" may be used to speed the elimination of the drug from the brain.
Heartworm prevention is very important, and there is no "holistic" approach for effectively preventing that disease. However, it would make sense to avoid further use of Heartgard, and instead try a different approach for heartworm prevention, such as Interceptor or Revolution.
I am sorry to hear that you feel let down by the specialists that you have seen. I am assuming that tests such as a spinal tap, MRI, or CT scan have been performed. Seizure cases can be frustrating, because some patients do better on certain drugs than others, and it's very much a trial and error process.